Friday, November 25, 2011

Do I have Trypanophobia or do they just like to cause me pain?

I had to visit the doctor this past Tuesday to review some lab work I had done. He likes to keep an eye on my kidney function and why not since he is a nephrologist (Kidney specialist) and I do have a kidney disease.

I sat there has he went over my labs with me and he decided to drop the bomb on me. He wanted me to start IV Chemotherapy Treatment!

Apparently before there were so many drugs for kidney disorders, they used to use low level chemotherapy treatment and the main drug used in IV therapy is Cyotxan.

After hearing the news, I broke out in a sweat, mainly because the thought of Chemotherapy and the fact is that I am getting ready to get stuck with some huge needles. I showed up at the outpatient center to begin my therapy Wednesday morning and kicked off a long 7 hour stay at the hospital for the treatment.

The nurse came in and read me the laundry list of side effects of the drug and I almost went screaming out of the room. One of the side effects was a lower immune system which would make me susceptible to infections and other things. It was suggested I stayed away from rough sports, where I could get bruised, cut, or be easily exposed to bacteria.  All I was thinking was thank goodness I don't play football or rugby.I am glad Jiu Jitsu is known as "The Gentle Art." I guess I am going to have to be more careful and buy tons of anti-bacterial, anti-microbial, and Lysol everything.

Back to the topic at hand. So while starting the IV process the nurse, who I think really enjoyed causing me pain, was trying to find a vein in my forearm. She must have thought by digging the needle around in my arm like I was some sort of needle point project would help her find the vein. I broke out in a sweat, got light headed, and almost passed out. I have always had a fear of needles, but over the last couple of years I have had to over come that fear. But guess what!? The evil nurse with the needle brought the fear back!
Luckily I do not have another treatment until January, so that will give me another 2 months to get over my fear of needles once again. I do not however ever see me getting over the thought of me doing chemotherapy. I wonder how this treatment is going to affect my BJJ life and experience on the mats. The treatment can cause some hair loss. But, I do not have to worry about that; I am already ahead of game in that aspect.


  1. Wow. Thanks for sharing such a personal journey. We'll send prayers your way.

  2. Thanks! I felt like I needed to share this with BJJ community and friends. I just hope it doesn't impact my quality of life or BJJ.
    Thanks for your thoughts and prayers.